CDC report: Side effects from COVID-19 vaccine booster similar to second dose
A Centers for Disease Control and Prevention (CDC) report released Tuesday found that the side effects of a booster dose of a COVID-19 vaccine are similar to those of a second dose, with no new serious unexpected patterns emerging.
CDC Director Rochelle Walensky said the report was a positive development and further evidence that booster doses are “well tolerated.”
“The frequency and type of side effects were similar to those seen after the second vaccine doses and were mostly mild or moderate and short-lived,” Walensky said at a White House press briefing.
The data in the report comes from a CDC reporting system where people can voluntarily report side effects through a smartphone app after getting a third shot.
The report finds that 79.4 percent of people getting a third dose of the Pfizer or Moderna vaccine reported a local reaction, such as pain at the injection site, compared with 77.6 percent after the second dose. It also found that 74.1 percent reported a “systemic” reaction after the third dose, such as a headache or fatigue, compared with 76.5 percent after the second dose.
“These initial findings indicate no unexpected patterns of adverse reactions after an additional dose of COVID-19 vaccine; most of these adverse reactions were mild or moderate,” the CDC report stated.
The data is based on reports from 12,591 people who got a third shot starting in August, after the Food and Drug Administration (FDA) authorized booster shots for immunocompromised people.
The report adds to safety data from the clinical trials that the FDA considered at the time of the authorization.
Last week, the FDA broadened the booster recommendation, though so far only Pfizer recipients are included. The new categories include people aged 65 and over as well as adults with high-risk jobs or with underlying medical conditions.
Copyright 2023 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.